Alert archive / Indiana / Areal Flood Warnings in 2011

Areal Flood Warning 13, NWS Indianapolis, IN

March 8, 20115 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Mar 8, 2011, 9:04 PM EST for 5 counties in Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2011, 9:04 PM EST (02:04 UTC)
Expired
Mar 9, 2011, 3:00 AM EST
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, IN, Jackson County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WGUS43 KIND 090204
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
904 PM EST TUE MAR 8 2011

INC027-071-083-093-101-090800-
/O.NEW.KIND.FA.W.0013.110309T0204Z-110309T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS-JACKSON-KNOX-LAWRENCE-MARTIN-
904 PM EST TUE MAR 8 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLOOD WARNING FOR...
  CENTRAL KNOX COUNTY IN SOUTHWEST INDIANA...
  DAVIESS COUNTY IN SOUTHWEST INDIANA...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  MARTIN COUNTY IN SOUTHWEST INDIANA...
  WESTERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 300 AM EST

* AT 900 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES     
  THAT UP TO AN INCH AND A HALF OF RAIN HAS FALLEN ACROSS THE WARNED 
  AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR.
  SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BEDFORD...
  BROWNSTOWN...SHOALS AND WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3850 8707 3853 8711 3852 8716 3855 8720
      3851 8730 3854 8737 3851 8738 3853 8743
      3867 8743 3886 8695 3898 8646 3899 8596
      3875 8596 3878 8621 3876 8629 3869 8632
      3868 8668 3852 8669 3852 8684 3849 8697

$$

MRD/RYAN

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Mar 8, 5:40 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 8, 5:40 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 PM EST TUE MAR 8 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

LOW PRESSURE WILL MOVE INTO THE LOWER GREAT LAKES BY WEDNESDAY
EVENING...BRINGING MORE RAIN AND PERHAPS SOME THUNDERSTORMS TO
CENTRAL INDIANA. COLDER AIR WILL RETURN AND BRING A SMALL CHANCE FOR
SNOW BY THURSDAY. THE PARADE OF SYSTEMS WILL CONTINUE WITH CHANCES
FOR RAIN RETURNING BY SATURDAY AND THEN AGAIN MONDAY.

&&

.NEAR TERM /TONIGHT/...

FOCUS IS ON RAIN EVENT. MODELS ARE IN DECENT AGREEMENT FOR THE MOST
PART SO TOOK A BLEND.

850MB JET OVER 50KT WILL MOVE INTO THE AREA TONIGHT AND BRING
MOISTURE WITH IT. STRONG ISENTROPIC LIFT AND SOME FRONTOGENETICAL
FORCING WILL PRODUCE RAIN FOR THE ENTIRE AREA TONIGHT...SO WENT 100
POPS ALL AREAS.

IT LOOKS LIKE THE HEAVIEST RAIN WILL FALL SOUTH OF THE AREA WHERE
THUNDERSTORMS WILL BE A BETTER BET. HOWEVER IT STILL LOOKS LIKE
RAINFALL AMOUNTS AROUND AN INCH ARE POSSIBLE...ESPECIALLY ACROSS THE
SOUTH AND SOUTHEASTERN PARTS OF THE FORECAST AREA. THESE AMOUNTS
COULD STILL LEAD TO MINOR FLOODING ISSUES AND PROLONG EXISTING
FLOODING. WILL CONTINUE TO HIGHLIGHT IN HWO.

CLOUDS AND RAIN WILL KEEP TEMPERATURES AT OR ABOVE THE WARMER OF THE
MOS NUMBERS FOR LOWS.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...

FOCUS CONTINUES TO BE ON RAIN EVENT WEDNESDAY AND ANY LINGERING SNOW
ON THURSDAY. AGAIN THE MODELS ARE REASONABLY CLOSE WITH MOST
FEATURES...SO WILL USE A BLEND.

WIDESPREAD LIFT WILL MOVE OFF TO THE EAST WEDNESDAY MORNING AS 850
JET MOVES OUT OF OUR AREA. THUS WILL GO CATEGORICAL POPS EAST AND
LIKELY WEST IN THE MORNING. THE COLD FRONT ITSELF WILL NOT MOVE
THROUGH THE AREA UNTIL AFTERNOON...SO ADDITIONAL SHOWERS WILL STILL
BE POSSIBLE ESPECIALLY AHEAD OF THE FRONT. WILL LOWER POPS IN THE
WESTERN PART OF THE AREA DURING THE AFTERNOON AS FRONT GOES BY.
INSTABILITY IS MARGINAL...SO AM NOT EXPECTING ANY SEVERE STORMS.
WILL CONTINUE TO MENTION ISOLATED THUNDER THOUGH.

WENT CLOSER TO THE WARMER MOS NUMBERS FOR HIGHS GIVEN THE FRONT NOT
MOVING THROUGH TIL AFTERNOON. TEMPERATURES MAY FALL SOME IN THE WEST
LATER IN THE AFTERNOON.

CHANCES FOR PRECIPITATION WILL CONTINUE THROUGH THURSDAY AS THE
UPPER TROUGH MOVES ACROSS. A TROWAL WILL MOVE THROUGH WITH THE UPPER
TROUGH ON THURSDAY...AND MOS USUALLY DOESN/T DO AS WELL WITH POPS
ASSOCIATED WITH TROWALS. THUS WENT HIGHER THAN MOS FOR POPS...BUT
STILL IN CHANCE CATEGORY.

TEMPERATURE PROFILES STILL LOOK LIKE A MIX OF RAIN AND SNOW ACROSS
MUCH OF THE AREA AFTER MIDNIGHT WEDNESDAY NIGHT. WILL STICK WITH
SNOW ON THURSDAY ACROSS THE NORTH ALTHOUGH WOULD NOT BE SURPRISED IF
SOME RAIN MIXES IN WITH HIGHS TEMPERATURES AROUND 40. WILL KEEP
RAIN/SNOW SOUTH. STUCK WITH A BLEND OF MOS FOR LOWS WEDNESDAY NIGHT
AND HIGHS THURSDAY.

DRY WEATHER WILL PREVAIL THURSDAY NIGHT INTO FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

FOCUS IS ON CHANCES FOR PRECIPITATION THROUGH THE PERIOD. MODELS ARE
SIMILAR EARLY ON...THEN DIFFER WITH RESPECT TO THE SYSTEM EARLY NEXT
WEEK. PER HPC...THE 00Z ECMWF IS AN OUTLIER IN ITS SLOWER SOLUTION.
WITH THE UNCERTAINTY THAT FAR OUT...WENT AHEAD AND STUCK CLOSER TO
CONTINUITY WHICH IS CLOSEST TO THE GFS. OTHERWISE WENT WITH A BLEND.

THE SYSTEM MOVING IN ON FRIDAY NIGHT AND SATURDAY WILL BE CENTERED
WELL TO THE NORTH OF THE AREA AND WILL HAVE LITTLE MOISTURE TO WORK
WITH. THUS WENT MAINLY SLIGHT CHANCE POPS. DID ADD THESE TO FRIDAY
NIGHT THOUGH AS IT APPEARS THE SYSTEM IS MOVING A BIT FASTER.

STICKING TO CONTINUITY MEANS THE NEXT CHANCE OF PRECIPITATION WILL
BE ON MONDAY. TEMPERATURES HAVE COME IN COOLER BUT SHOULD STILL BE
RAIN.

&&

.AVIATION /DISCUSSION FOR 090000Z TAFS/...

LIGHT RAIN EXPECTED TO GRADUALLY SPREAD NORTHEAST ACROSS THE TAF
SITES DURING THE EVENING HOURS...WITH THE HEAVIER PRECIPITATION
AFFECTING THE TAF SITES AFTER 090600Z WHEN STRONGER LIFT MOVES INTO
THE AREA. POCKETS OF IFR VISIBILITY RESTRICTIONS PROBABLE IN THE
HEAVIER RAIN AREAS.

CEILINGS EXPECTED TO GRADUALLY FALL TONIGHT AS MOIST ADVECTION
CONTINUES. EXTENSIVE IFR CEILINGS AHEAD OF UPPER SYSTEM OVER
MISSOURI AND ARKANSAS WILL PROBABLY BEGIN MOVING INTO THE AREA AFTER
ABOUT 090900Z.

CONVECTIVE THREAT APPEARS MINIMAL OVERNIGHT...BUT SOME WEAK ELEVATED
INSTABILITY MAY SNEAK INTO THE KBMG/KHUF AREAS AFTER 090900Z FOR A
LOW THREAT FOR A FEW EMBEDDED LIGHTNING STRIKES.

STRONG LOW LEVEL JET PROGGED TO MOVE INTO THE AREA AFTER
090300Z...WITH MODEL DATA INDICATING 40-55KTS IN THE 030-050 LAYER.
THREAT FOR LOW LEVEL WIND SHEAR EXISTS LATER TONIGHT...ALTHOUGH AT
THIS TIME SURFACE WINDS SHOULD KEEP THINGS MIXED UP ENOUGH TO
PRECLUDE A SIGNIFICANT NOCTURNAL INVERSION FROM DEVELOPING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....50
AVIATION...JAS
Hazardous weather outlook, Mar 8, 3:07 PM EST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
307 PM EST TUE MAR 8 2011

INZ021-030-031-036>042-045-046-048-049-052-055>057-062-063-065-
072-092015-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-HANCOCK-HENRY-CLAY-JOHNSON-
SHELBY-RUSH-MONROE-BROWN-DECATUR-JENNINGS-
307 PM EST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN IS POSSIBLE TONIGHT. THIS MAY LEAD TO MINOR FLOODING OF
LOW LYING AREAS AND CAUSE STREAMS TO RISE.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MINOR FLOODING OF LOW LYING AREAS MAY LINGER INTO WEDNESDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...BUT SEVERE
STORMS ARE NOT EXPECTED.

SNOW IS POSSIBLE LATE WEDNESDAY NIGHT INTO THURSDAY. LITTLE OR NO
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-047-051-053-054-060-061-064-067>071-092015-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-MARION-VIGO-OWEN-
MORGAN-SULLIVAN-GREENE-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-
JACKSON-
307 PM EST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN IS POSSIBLE TONIGHT. THIS MAY LEAD TO MINOR FLOODING OF
LOW LYING AREAS.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. SEVERE STORMS ARE NOT
EXPECTED.

FLOODING WILL CONTINUE ALONG AREA RIVERS AND SOME STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MINOR FLOODING OF LOW LYING AREAS MAY LINGER INTO WEDNESDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...BUT SEVERE
STORMS ARE NOT EXPECTED.

SNOW IS POSSIBLE LATE WEDNESDAY NIGHT INTO THURSDAY. LITTLE OR NO
ACCUMULATION IS EXPECTED.

FLOODING WILL CONTINUE ALONG AREA RIVERS AND SOME STREAMS. SEE
THE LATEST HYDROLOGIC STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:06 AM ESTFlash Flood WarningINDDaviess, Jackson, Knox, Lawrence, Martin81 min
Mar 9, 3:17 AM ESTAreal Flood WarningINDDaviess, Jackson, Knox, Lawrence, Martin6 hr

Nearby

Areal Flood Warnings in Indiana, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.